North Dakota, 2005

Hail in North Dakota, July 16, 2005

July 16, 2005 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 2:10 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 2:10 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SAT JUL 16 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

FORECAST CHALLENGE OF CONCERN WAS THE THUNDERSTORM THREAT TONIGHT
AND SUNDAY.

LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE FROM SASKATCHEWAN INTO
ERN MONTANA WITH AN E-W WARM FRONT ACROSS THE NORTH AND SOUTH DAKOTA
BORDER. AREA OF CLOUD COVER ACROSS PARTS OF WEST AND CENTRAL NORTH
DAKOTA HAS KEPT SURFACE HEATING DOWN WITH TEMPERATURES MAINLY IN THE
80S NORTH TO THE LOWER 90S FAR SOUTH. LAST LOOK AT THE AREA 88DS
SHOWED SOME LEFTOVER ELEVATED THUNDERSHOWERS ACROSS PARTS OF SCNTRL
NORTH DAKOTA. SOUTHEAST WINDS FROM 15 TO 25 MPH WERE NOTED ACROSS
MOST OF THE REGION.

MODELS TODAY WERE VERY SIMILAR IN BRINGING A STRONG SHORTWAVE
ACROSS THE REGION TONIGHT AND SUNDAY...DRAGGING A COLD FRONT
THROUGH WITH SHOWERS AND THUNDERSTORMS. STILL HAVE A SLIGHT RISK
OUT FOR MUCH OF THE FORECAST AREA. EVEN THOUGH THE HEATING HAS
BEEN KEPT IN CHECK TODAY I STILL FEEL THAT THE THREAT FOR SOME
SEVERE STORMS IS STILL A REAL POSSIBILITY THIS EVENING AND TONIGHT.
MODEL CAPES WERE AROUND 3,000 J/KG WITH A PROGGED UPPER LEVEL
50KT JET FORECAST TO COME INTO THE REGION THIS EVENING. THE HIGH
DEW POINTS FAVOR THE THREAT FOR SOME LOCALLY HEAVY RAIN IN SPOTS
NORTH OF THE WARM FRONTAL BOUNDARY AND WILL MENTION IT IN THE ZONES.
FEEL THAT THE MAIN THUNDERSTORM ACTIVITY WILL FORM ALONG AND BEHIND
THE COLD FRONT TONIGHT. TEMPERATURES WILL COOL DOWN INTO THE 70S
ON SUNDAY AND REMAIN PLEASANT INTO MONDAY AND THEN START TO WARM
BACK IN THE 80S ON TUESDAY AS UPPER LEVEL RIDGING DEVELOPS IN THE
PLAINS.

.LONG TERM...
WEDNESDAY AND THURSDAY SATURDAY LOW AMPLITUDE FLOW ALOFT WILL RESULT
IN WEAK UNCERTAIN SURFACE  FEATURES. CONSEQUENTLY CHANCE OF PRECIP
WILL REMAIN LOW. FRIDAY AND SATURDAY GFS MOVES A TROUGH INTO THE
PLAINS DRIVING A SURFACE LOW ACROSS NEBRASKA/SOUTH DAKOTA. THIS IS A
CHANGE FROM THE PREVIOUS RUN. FOR NOW WILL STAY WITH PREVIOUS
FORECAST KEEPING A SLIGHT CHANCE OF PRECIP ACROSS OUR EASTERN MOST
COUNTIES.  OVERALL...TEMPS THROUGH THE PERIOD SHOULD BE AROUND
NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING.

&&

JENSEN/TSW
Hazardous weather outlook, Jul 16, 4:35 AM CST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
535 AM CDT SAT JUL 16 2005

NDZ001-009-017-018-031>033-171033-
BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...
WATFORD CITY...MEDORA AND BEACH
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ040-041-043-044-171033-
ADAMS-BOWMAN-HETTINGER-SLOPE-
INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR
SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033-
BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-
LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE-
RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jul 16, 7:17 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             8 S STANLEY             48.20N 102.39W
07/16/2005  1.00 INCH        MOUNTRAIL          ND   PUBLIC

            HAILED STARTED AT 755 PM CDT AND WAS STILL OCCURRING AT
            805 PM CDT

&&

JC
Local storm report, Jul 16, 8:06 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             22 WNW FAIRFIELD        47.30N 103.65W
07/16/2005  0.88 INCH        BILLINGS           ND   TRAINED SPOTTER

&&

TWH

The radar

The Bismarck radar (KBIS), 194 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Billings

When
July 16, 8:17 PM CST to 8:19 PM CST
Where
Billings County, 5 mi N of Fairfield
Measured
3 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.250, -103.217

Reported on Highway 85.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465679.